Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 4, NWS Lubbock, TX

February 23, 202016 counties in Texas

NWS Lubbock, TX issued this wind advisory at Feb 23, 2020, 3:10 AM CST for 16 counties in Texas. It took effect at Feb 23, 2020, 11:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2020, 3:10 AM CST (09:10 UTC)
In effect from
Feb 23, 2020, 11:00 AM CST
Expired
Feb 23, 2020, 7:33 PM CST
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS74 KLUB 230910
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
310 AM CST Sun Feb 23 2020

TXZ021>024-027>030-033>036-039>042-231800-
/O.NEW.KLUB.WI.Y.0004.200223T1700Z-200224T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Muleshoe, Littlefield, 
Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, 
Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, 
Slaton, Ralls, Crosbyton, Denver City, Plains, Brownfield, 
Meadow, Wellman, Tahoka, New Home, ODonnell, Post, 
and Lake Alan Henry
310 AM CST Sun Feb 23 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CST
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...The South Plains and far southwestern Panhandle of
  Texas, or generally west of the Caprock Escarpment.

* WHEN...From 11 AM this morning to 8 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong crosswinds can be expected on north-south oriented roads.
  Patchy blowing dust will also be possible on the Caprock.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
115 
WWUS74 KLUB 231555 AAA
NPWLUB

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
955 AM CST Sun Feb 23 2020

TXZ021>024-027>030-033>036-039>042-240200-
/O.CON.KLUB.WI.Y.0004.200223T1700Z-200224T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Muleshoe, Littlefield, 
Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, 
Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, 
Slaton, Ralls, Crosbyton, Denver City, Plains, Brownfield, 
Meadow, Wellman, Tahoka, New Home, ODonnell, Post, 
and Lake Alan Henry
955 AM CST Sun Feb 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Southwesterly to westerly winds of 25 to 35 mph with
  gusts up to 50 mph.

* WHERE...The South Plains and southwestern Panhandle of Texas, 
  or generally west of the Caprock Escarpment.

* WHEN...This afternoon and early this evening, ending at 8 PM
  CST. The winds will peak during the middle to late afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Strong crosswinds can be expected on north-south oriented 
  roads. Patchy blowing dust will also be possible on the 
  Caprock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
031 
WWUS74 KLUB 231901
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
101 PM CST Sun Feb 23 2020

TXZ024-030-036-042-232015-
/O.CAN.KLUB.WI.Y.0004.000000T0000Z-200224T0200Z/
Briscoe-Floyd-Crosby-Garza-
Including the cities of Silverton, Quitaque, Floydada, Lockney, 
Ralls, Crosbyton, Post, and Lake Alan Henry
101 PM CST Sun Feb 23 2020

...WIND ADVISORY IS CANCELLED...

Winds sustained in excess of 30 mph are no longer expected to 
affect the eastern South Plains this afternoon. Thus, the advisory
has been cancelled.

$$

TXZ021>023-027>029-033>035-039>041-240200-
/O.CON.KLUB.WI.Y.0004.000000T0000Z-200224T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
101 PM CST Sun Feb 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Southwesterly to westerly winds of 25 to 35 mph with 
  gusts up to 50 mph.

* WHERE...The central and western South Plains and southwestern
  Texas Panhandle.

* WHEN...Peaking during the middle to late afternoon hours.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Strong crosswinds can be expected on north-south oriented 
  roads. Patchy blowing dust will also be possible on the 
  Caprock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
946 
WWUS74 KLUB 240133
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
733 PM CST Sun Feb 23 2020

TXZ021>023-027>029-033>035-039>041-240245-
/O.CAN.KLUB.WI.Y.0004.000000T0000Z-200224T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
733 PM CST Sun Feb 23 2020

...WIND ADVISORY IS CANCELLED...

Winds sustained in excess of 30 mph are no longer expected to 
affect the area tonight. Thus, the advisory has been cancelled..

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Feb 22, 10:39 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 22, 10:39 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1039 PM CST Sat Feb 22 2020

.AVIATION...
VFR expected for the next 24 hours with high clouds tonight into
Sunday morning. As our next storm system approaches from the
west isolated virga showers will be possible early Sunday
morning near and around KCDS. Otherwise, a modest LLJ will
develop late tonight and could provide a period of LLWS early
Sunday. The LLJ continues to look pretty marginal and has been
excluded from the TAFs. Southwesterly to westerly winds will
increase at all three terminals Sunday afternoon with the
possibility of BLDU at KPVW and KLBB.

&&

.PREV DISCUSSION... /issued 229 PM CST Sat Feb 22 2020/

DISCUSSION...
Strong winds are expected Sunday afternoon for much of the forecast
area as a result of a near classic West Texas gradient wind event.

The compact upper level low was currently churning over Las Vegas,
NV bringing thunder and widespread heavy rain to the southwestern
US. As the system approaches West Texas, maximum upper level winds
will extend from southeastern New Mexico into the western South
Plains. Winds at 500mb will peak around 80-85kt per the latest model
guidance while the 700mb winds will follow the same path but be
between 40 and 45kt. Atmospheric mixing will likely be over a large
depth extending to somewhere between 700 and 600mb. Morning winds
between these levels are progged to be anywhere between 45 and 55kt.
The only negating factor for the winds will be the high level cloud
cover. Thick high level clouds will encompass much of the region for
the morning but will be moving east of the FA by late in the morning
or early afternoon. This may only hamper an increase in winds off
the caprock with mostly clear skies on the caprock by the time
mixing begins.

The additional gremlin with this system will be the potential for
precipitation. The upper level jet out ahead of the closed 500mb low
will bring an appreciable amount of lift. A thin layer of moisture
will exist around 700-500mb. Furthermore, steep mid level lapse
rates will give elevated parcels instability around 200-300 J/kg.
This instability will mostly be limited to the Texas Panhandle but
will extend southward into the extreme southeastern Texas Panhandle.
Virga rain showers or virga thunder will be possible with this
activity and may even enhance surface winds some as well.

Strong winds will continue through Sunday night as a cold front
moves through as a tight pressure gradient remains over the area.
Colder air will not arrive until early Tuesday morning. Strong
pressure rises will continue through the day on Tuesday maintaining
brisk north winds. A surface ridge will settle overhead on Wednesday
morning leading to some cold temperatures to start the day. Models
continue to have a short wave overhead on Tuesday with light
precipitation. However, there still does not appear to be much
moisture to work with for this short wave.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/28
Hazardous weather outlook, Feb 22, 4:24 AM CST, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
424 AM CST Sat Feb 22 2020

TXZ021>044-231030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
424 AM CST Sat Feb 22 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

West winds may increase to 30 to 40 mph Sunday afternoon. Increased
wind speeds with low relative humidity will lead to the potential
for elevated fire weather conditions as well, mainly across areas to
the west of the Caprock escarpment.

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.